Montana, 2018

Winter Storm in Montana, February 16 to 19, 2018

February 16 to 19, 2018 · NWS BYZ · 7 events in 7 counties and zones

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow over the Beartooth/Absaroka Mountains and adjacent foothills, as well as portions of the plains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Arctic air at the surface, combined with a moist flow off the Pacific, resulted in heavy snow over the Beartooth/Absaroka Mountains and adjacent foothills, as well as portions of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 16, 9:38 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 16, 9:38 AM MST, 2 hours 22 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
938 AM MST Fri Feb 16 2018

.UPDATE...
With winds showing a southwesterly trend this morning mixing is
being promoted. May struggle in some eastern valleys but expect
winds to increase in response to a shortwave tracking into
northwest Montana. No updates to forecast. borsum

&&

.SHORT TERM...valid for Tdy and Sat...

Today through Monday...

Winds have increased along the western foothills overnight with
some areas of blowing snow reducing visibilities at times. Expect
winds to continue to increase through the day with southwest wind gusts
up to 60 mph possible from Livingston to Nye. Have continued the
Wind Advisory in effect for these areas through 6pm today.
The advisory may need to be extended further in time if winds
stay up a bit longer. Breezy conditions with patchy blowing snow
will be possible across central and western areas outside of the
foothills today as well.

Snow increases over the western mountains today as moisture begins
to stream in over the region. Snow will spread out onto the plains
this evening and overnight as a disturbance drops through
northwest flow over the area. There remains uncertainty in where
the heaviest snowfall will be, but in generall, 1 to 3 inches
look possible for a good portion of the area. There may be some
locally higher totals with good lapse rates aloft. Snow will
decrease across most of the area Saturday morning with snow
continuing over the mountains during the day. Snow looks to spread
out onto the plains Saturday evening, mainly across the north,
before shifting south overnight as an associated surface low dives
south and east into Wyoming. There may be a brief lull in the
snow Sunday morning, before snow increases again over the area
late Sunday afternoon/Sunday evening into Monday as the
aforementioned upper low digs over Idaho, and upslope flow
increases over the area. While there remains model uncertainty in
timing and placement of the areas of heaviest precipitation, the
models remain in good agreement in the overall pattern. Several
inches of snowfall look possible across a large portion of the
area Saturday night through Monday. With snow getting going
earlier in the mountains, have gone ahead and issued a Winter
Storm Warning starting this evening, and continuing into Sunday
for the Crazy and Beartooth Absaroka mountains, where 1 to 2 feet
of snow look possible.

High temperatures will range from the 30s today, to the 20s and
30s on Saturday, before temperatures cool into the teens on
Sunday and single digits for Monday. Low temperatures will range
from the single digits and teens above zero most nights, with lows
dipping into the single digits to teens below zero Sunday night
and Monday night. STP

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Tuesday through Friday...

Pattern for the extended period remains unsettled over the
northern Rockies as a strong ridge remains in place off the west
coast keeping the door open for weak systems and chunks of cold
air to drop in from Canada. At this point have low pops in to
cover these but may need to increase precipitation chances going
forward for some periods. Cold air will slowly retreat Wednesday
with highs back to around freezing in many areas by Thursday,
though some models drop Canadian airmass back into the region on
Friday. Chambers
&&

.AVIATION...

Gusty WSW surface winds will occur at KLVM with gusts to 50 kt
into the early afternoon. The winds will gradually decrease during
the afternoon. There will be areas of blowing snow around KLVM.
Conditions will deteriorate to MVFR around KLVM this afternoon and
obscurations will increase over the western mountains. VFR will
prevail elsewhere. Scattered snow showers will move S through the
area tonight into Saturday morning with MVFR/IFR conditions.
Widespread mountain obscurations are expected tonight into
Saturday. LLWS is expected over KSHR late tonight/early Sat.
morning. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 035 015/031 007/014 906/007 911/014 907/024 010/030
    1/Q 75/S    77/S    74/S    11/B    11/U    11/B
LVM 033 020/038 014/020 905/009 909/018 000/028 015/033
    3/S 75/S    87/S    74/S    21/B    11/N    12/J
HDN 035 011/030 007/016 906/007 914/011 910/023 005/028
    2/S 84/S    76/S    74/S    21/B    11/U    11/B
MLS 031 008/022 003/011 907/004 917/004 911/016 002/021
    2/S 62/S    73/S    64/S    11/B    11/U    11/B
4BQ 034 013/027 009/017 903/008 911/011 910/020 005/027
    1/B 82/S    54/S    85/S    21/B    11/U    11/B
BHK 031 010/020 004/012 907/005 915/005 913/015 002/023
    1/E 61/B    73/S    75/S    21/E    11/U    11/B
SHR 034 014/032 012/020 906/008 910/014 911/023 004/031
    1/E 62/S    57/S    75/S    21/B    11/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 6 PM MST this evening FOR ZONES
      65-66.
     Winter Storm Warning in effect from 5 PM this afternoon to 9
      AM MST Sunday FOR ZONES 67-68.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 16, 3:45 AM MST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
345 AM MST Fri Feb 16 2018

MTZ028>042-056>058-063>066-WYZ098-099-171045-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Northeast Bighorn Mountains-
Sheridan Foothills-
345 AM MST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Periods of accumulating snowfall and very cold
  temperatures.

* WHERE...Portions of south central and southeast Montana and north
  central Wyoming.

* WHEN...Periods of snow this evening through Monday. Heaviest
  snowfall expected Saturday evening into Sunday morning and Sunday
  evening into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of accumulating snow may result in poor travel conditions.
Please check the latest forecasts and road reports for your travel
plans.

&&

MTZ067-068-171045-
Absaroka/Beartooth Mountains-Crazy Mountains-
345 AM MST Fri Feb 16 2018

This Hazardous Weather Outlook is for portions of south central
Montana.

* WHAT... Periods of moderate to heavy snowfall producing
  accumulations of a foot or more in the high country.

* WHERE...Mountains of south central Montana.

* WHEN...Periods of snow today through Monday. Heaviest snowfall
  expected Saturday evening into Sunday morning and Sunday evening
  into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Backcountry travel will be very difficult to impossible in the
Beartooth/Absarokas and Crazy Mountains this weekend with an
increased threat of avalanches. Please use caution and check the
latest forecasts and avalanche bulletins.

&&

In the hours before

Local storm report, Feb 16, 9:35 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
935 AM MST FRI FEB 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
02/16/2018  M51.00  MPH      STILLWATER         MT   MESONET

0212 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
02/16/2018  M58.00  MPH      PARK               MT   MESONET

0600 AM     SNOW             5 SE REED POINT         45.67N 109.47W
02/16/2018  M2.0  INCH       STILLWATER         MT   COCORAHS

0700 AM     SNOW             2 WSW JOLIET            45.47N 109.01W
02/16/2018  M1.0  INCH       CARBON             MT   CO-OP OBSERVER

0700 AM     SNOW             3 NNE BILLINGS          45.84N 108.52W
02/16/2018  M1.0  INCH       YELLOWSTONE        MT   COCORAHS

0700 AM     SNOW             1 W STORY               44.57N 106.90W
02/16/2018  M1.0  INCH       SHERIDAN           WY   COCORAHS

0700 AM     SNOW             1 S KLEIN               46.40N 108.55W
02/16/2018  M2.0  INCH       MUSSELSHELL        MT   COCORAHS

0700 AM     SNOW             15 N POMPEYS PILLAR     46.20N 108.00W
02/16/2018  M1.0  INCH       YELLOWSTONE        MT   CO-OP OBSERVER

0759 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
02/16/2018  M63.00  MPH      PARK               MT   ASOS

0800 AM     SNOW             16 S SHERIDAN           44.57N 106.93W
02/16/2018  M1.5  INCH       SHERIDAN           WY   COCORAHS

&&

VLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
February 16, 12:00 PM MST to February 19, 3:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Fisher Creek Snotel reported 40+ inches of snow and White Mill 20+ inches of snow. The town of Cooke City was shut down with no travel in or out of the town.

Winter Storm, Crazy Mountains

When
February 16, 4:00 PM MST to February 19, 3:00 AM MST
Where
Crazy Mountains forecast zone
Reported by
Trained Spotter
Coordinates
45.923, -110.104 (the zone’s center; the record gives no point)

South Fork Shields Snotel reported 24+ inches of new snow.

Winter Storm, Northern Sweet Grass

When
February 17, 3:00 PM MST to February 18, 8:05 AM MST
Where
Northern Sweet Grass forecast zone
Reported by
Trained Spotter

Melville and Big Timber received between 6 and 9 inches of snow.

Winter Storm, Treasure

When
February 17, 3:00 PM MST to February 18, 4:30 PM MST
Where
Treasure forecast zone
Reported by
Trained Spotter
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Snowfall of 6 to 7 inches was reported across the area.

Winter Storm, Northern Big Horn

When
February 17, 10:00 PM MST to February 18, 3:00 PM MST
Where
Northern Big Horn forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches was reported in the Busby area.

Winter Storm, Beartooth Foothills

When
February 18, 12:00 AM MST to February 19, 3:00 AM MST
Where
Beartooth Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches was reported across the area.

Winter Storm, Red Lodge Foothills

When
February 18, 12:00 AM MST to February 19, 3:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 4 to 10 inches was reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732525, 732524, 732526, 732528, 732527, 732522, 732523.